Alert archive / Virginia / Wind Advisories in 2024

Wind Advisory 20, NWS Blacksburg, VA

December 29, 2024Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 29, 2024, 3:25 AM EST for Ashe County, Watauga County, North Carolina; Grayson County, Smyth County, Tazewell County, Virginia; Greenbrier County, Mercer County, Summers County, West Virginia. It took effect at Dec 29, 2024, 9:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2024, 3:25 AM EST (08:25 UTC)
In effect from
Dec 29, 2024, 9:00 AM EST
Expired
Dec 29, 2024, 7:00 PM EST
In force
10 hr
Issued by
NWS Blacksburg, VA

Counties Ashe County, NC, Watauga County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA, Greenbrier County, WV, Mercer County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

321 
WWUS71 KRNK 290825
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
325 AM EST Sun Dec 29 2024

NCZ001-018-VAZ009-015-291830-
/O.NEW.KRNK.WI.Y.0020.241229T1400Z-241229T2100Z/
Ashe-Watauga-Smyth-Grayson-
Including the cities of Independence, West Jefferson, Volney,
Whitetop, Troutdale, Boone, and Marion
325 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM EST THIS 
AFTERNOON...

* WHAT...South winds 10 to 20 mph with gusts up to 50 mph expected.

* WHERE...In North Carolina, Ashe and Watauga Counties. In Virginia, 
  Grayson and Smyth Counties.

* WHEN...From 9 AM this morning to 4 PM EST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

VAZ007-WVZ042-043-508-291830-
/O.NEW.KRNK.WI.Y.0020.241229T1400Z-241230T0000Z/
Tazewell-Mercer-Summers-Western Greenbrier-
Including the cities of Hix, Hinton, Duo, Flat Top, Rainelle,
Bluefield, Tazewell, and Quinwood
325 AM EST Sun Dec 29 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM EST THIS 
EVENING...

* WHAT...South winds 10 to 20 mph with gusts up to 50 mph expected.

* WHERE...In Virginia, Tazewell County. In West Virginia, Mercer, 
  Summers, and Western Greenbrier Counties.

* WHEN...From 9 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

AS
1 follow-up statement
744 
WWUS71 KRNK 291820
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
120 PM EST Sun Dec 29 2024

NCZ001-018-VAZ009-015-291930-
/O.CAN.KRNK.WI.Y.0020.000000T0000Z-241229T2100Z/
Ashe-Watauga-Smyth-Grayson-
Including the cities of Boone, Whitetop, Troutdale, Volney,
Independence, West Jefferson, and Marion
120 PM EST Sun Dec 29 2024

...WIND ADVISORY IS CANCELLED...

Winds continue to decrease across the advisory area. However, gusts 
into the 20 mph range will continue to be possible through this 
evening.

$$

VAZ007-WVZ042-043-508-300000-
/O.CON.KRNK.WI.Y.0020.000000T0000Z-241230T0000Z/
Tazewell-Mercer-Summers-Western Greenbrier-
Including the cities of Hinton, Rainelle, Tazewell, Quinwood,
Hix, Duo, Bluefield, and Flat Top
120 PM EST Sun Dec 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...In Virginia, Tazewell County. In West Virginia, Mercer, 
  Summers, and Western Greenbrier Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

BMG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 28, 7:53 PM EST, 7 hours 32 minutes earlier.

Area forecast discussion, Dec 28, 7:53 PM EST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
753 PM EST Sat Dec 28 2024

.SYNOPSIS...
Unsettled weather is expected through Sunday. The heaviest
rains arrive on Sunday with the potential for isolated
thunderstorms. After a brief break on Monday, another low
pressure system could provide more chances of rain on Tuesday. A
colder and drier airmass will arrive by the middle of next
week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 730 PM EST Saturday...

Key Messages:

1) A strong storm system will bring heavy rain and potentially
strong to severe storms to the region on Sunday.

2) Light rain and fog expected overnight.

Light rain drizzle and fog ongoing for areas along and east of
the Blue Ridge. Farther west, mainly cloud cover being observed.
Expecting an increase in southeasterly wind flow overnight.
This will result in isentropic lift over the Blue Ridge and
should allow for increasing coverage of precipitation with areas
east of Blue ridge continuing to see rain, and gradually
developing west of the Blue Ridge overnight.

An area of low pressure is currently developing across the
Gulf States in response to an upper trough ejecting east from
the Southern Plains. This trough will quickly progress
northeast from the Mississippi Valley region tonight and into
the Great Lakes and Mid-Atlantic on Sunday. Some residual low-
level wedging will still be ongoing east of the mountains early
Sunday morning. Strong SW flow aloft should aid in scouring out
any remaining wedge by late morning. This will allow for
temperatures to warm into the upper 50s and lower 60s.

Rain is likely Sunday with embedded heavier showers and
potential for thunderstorms.  Hi-res guidance indicates that
the most favorable boundary layer moisture with 60s F dew
points, along with marginal CAPE, will be confined to the
Carolinas and southward into Georgia/Florida. Due to less
favorable boundary layer moisture and heating, appears there
will be very limited instability farther north into Virginia
and West Virginia.

Nevertheless, a fast-moving band of broken convection crossing
the area seems probable late Sunday morning for West Virginia,
Virginia and, North Carolina and with the highly favorable
kinematic environment expected on Sunday, will not take much
instability to produce instances of strong damaging winds or
even an isolated tornado. Timing for the strongest storm
potential will be from 10am to 4pm on Sunday.

In addition to severe storm potential, there is a risk of heavy
rainfall that could lead to localized instances of flooding. Due
to progressive nature of the system and dry antecedent
conditions, flooding concerns will not be widespread.

Rain tapers off Sunday evening and Sunday night. It looks
mostly dry except for a few residual upslope rain showers across
the mountains.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EST Saturday...

Key Messages:

1. Lingering morning showers over mainly SE WV on Monday, otherwise
dry and mild for most of the region.
2. Showers return to the area Tuesday into Tuesday night.
3. Very mild both days, but with Tuesday slightly cooler than Monday.

A look at the 28 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows the system from the weekend centered over New England
and a shortwave trough across the mid-Mississippi Valley on Monday.
By Tuesday evening, the mid-Mississippi shortwave trough is expected
to have moved eastward and be situated over our region.

At the surface, a ridge of high pressure will be over our region on
Monday afternoon while low pressure moves into the mid-Mississippi
Valley. By Tuesday evening, this low will be centered near
PA/OH/WV/MD with an associated cold front heading south into, or
just east of our region.

Output from the 28 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures on Monday in the +2C to +5C range. Values
moderate a bit Monday night, climbing to roughly +6C to +8C. On
Tuesday, values drop a bit to +2C west and +5C east.

The above weather pattern suggest Monday may still have some
residual upslope flow bringing some morning showers to parts of
southeast West Virginia and neighboring sections of southwest
Virginia. However, by mid-day, and especially by the evening, the
building ridge should bring an end to precipitation for the entire
region. This will be short-lived with the approach and arrival of
low pressure and its associated cold front Tuesday into Tuesday
night. Temperatures are expected to remain on the mild side through
Tuesday, although Tuesday will be slightly cooler than Monday.

Confidence in the above weather scenario is moderate to high.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EST Saturday...

Key Messages:

1. Isolated/Scattered rain/snow showers across the mountains each
day.
2. Temperatures trending lower each day.
3. Gusty each day.
4. Sub-zero wind chills possible late Thursday night and Friday
night highest peaks.

A look at the 28 Dec 00Z NCEP Ensemble Mean 500 mb Geopotential
heights shows Tuesday's shortwave trough is expected to be located
over New England by Wednesday evening. Our region will have nearly
zonal flow across it, and another weak shortwave trough will be
moving through the mid to upper Mississippi Valley. This feature is
in association with a broader closed low centered over Hudson Bay.
As we progress into the start of the weekend, the Hudson Bay low is
expected to gradually progress southeast and deepen, reaching the
area of northern Maine into the Canadian Maritimes by Friday into
Saturday. Spiraling around the main low will be a shortwave trough
which will gradually become more amplified each day, Thursday
through Saturday. On Friday its position will be over the Great
Lakes into the Lower Ohio Valley. For Saturday, its axis is expected
to be over or just east of our region by the evening hours.

At the surface, low pressure will make gradual progress northeast
through southeast Canadian through Saturday, being centered just
north of Newfoundland by that time. Concurrently, a broad area of
surface high pressure will encompass much of central CONUS on
Wednesday. This high will progress slowly eastward through Saturday,
being centered along the Mississippi River Valley by that time.

Output from the 28 Dec 00Z Ensemble Situational Awareness Table
shows 850mb temperatures trend lower Wednesday through Saturday. On
Wednesday, values are expected to start the day around -4C west and
0C east. By evening, that range is expected to be -6C west and -3C
east. Each day values are expected to trend lower. By Saturday
afternoon, expect a range of -11C north and -8C south. This range
corresponds to the 2.5 to 10 percentile of the 30 year CFSR
climatology.

The above weather patterns point to a prolonged period of a
northwest flow regime in the low levels thanks to a slow moving low
to our northeast and a slowly approaching ridge to our east. This
flow will help transport Lake Michigan moisture our way and bring it
upslope within the higher terrain of southeast West Virginia, south
into the northwest mountains of North Carolina. Two things will be
happening each day from Wednesday through Saturday. A prolonged
period of cold air advection will help temperatures trend colder
each day. As the axis of the ridge make gradual progress our
direction, the strength of the pressure gradient over our area will
steadily, but slowly weaken. The result will be a gradual decrease
in coverage of the mountains rain/snow showers each day. However,
there will be an increasing chance each day, especially from Thursday
and onward, that the precipitation that falls will be in the form of
light snow. Additionally, this same flow regime and pressure
gradient tendencies will allow for gusty conditions to be common
each of these days, but will a gradual trends towards weaker gusts
each day. The combination of gusty conditions and falling
temperatures could yield sub-zero wind chill values across the
highest peaks of southeast West Virginia south into the northern
mountains of North Carolina both late Thursday night and late Friday
night.

Confidence is the above forecast scenario is moderate.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
As of 730 PM EST Saturday...

Poor flight conditions expected overnight and Sunday.

Persistent low-level moistures east of the Blue Ridge will
maintain IFR/LIFR conditions for terminals near the Blue Ridge.
VSBYs under 3SM and Cigs under 1kft will be common through
Sunday afternoon, ridges obscured.  A strong low level jet is
expected to develop overnight. Winds just above the surface stable
layer are expected to increase to between 40-45 kts from the
south. Wind shear will persist until the surface front crosses
the area Sunday afternoon.

A quasi-linear band of heavy rain and embedded thunderstorms
will move across the area Sunday afternoon. LWB/BLF to be
impacted first, likely sometime around 12pm, then ROA/BCB 12pm
to 2pm, then LYH/DAN 2PM to 4PM. Prob thunder is too low to
include in the TAFs attm.

Gusty winds increase tonight from the SSE and will continue to
strengthen through late in the current 24hr TAF period. Gusts 20
to 30 mph are possible.

EXTENDED AVIATION OUTLOOK...

Poor flying weather will persist through Sunday evening with
rain and IFR/LIFR ceilings likely. Surface winds may gust up to
30 knots from the west on Monday. Conditions should improve to
VFR and become drier Monday into early Tuesday, but another low
pressure system could provide the next chance of rain by Tuesday
and Wednesday with sub-VFR conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...BMG/PM
Hazardous weather outlook, Dec 28, 3:08 PM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
308 PM EST Sat Dec 28 2024

VAZ007-WVZ042-043-508-292015-
Tazewell-Mercer-Summers-Western Greenbrier-
308 PM EST Sat Dec 28 2024

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe weather on Sunday. The main
threats will be isolated tornadoes and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ001>005-018>020-VAZ009>020-022>024-032>035-043>047-WVZ044-507-
292015-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Monroe-Eastern Greenbrier-
308 PM EST Sat Dec 28 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk of severe weather on Sunday. The main threats
will be isolated tornadoes and damaging winds.

There is a marginal risk of excessive rainfall Sunday and Sunday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ058-059-292015-
Caswell-Halifax-Charlotte-
308 PM EST Sat Dec 28 2024

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk of severe weather on Sunday. The main threats
will be isolated tornadoes and damaging wind.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 9:25 AM ESTSevere Thunderstorm Warning Considerable damage threatRNKAlleghany, Surry, Wilkes, Yadkin65 min
Dec 29, 10:16 AM ESTAreal Flood WarningRNKWatauga6 hr
Dec 29, 10:23 AM ESTAreal Flood AdvisoryRNKAshe5 hr
Dec 29, 11:07 AM ESTSpecial Weather StatementRNKCaswell, Rockingham83 min
Dec 29, 4:58 PM ESTAreal Flood AdvisoryRNKWatauga3 hr
Dec 29, 4:59 PM ESTSpecial Weather StatementRNKAlleghany, Ashe31 min
Dec 29, 5:28 PM ESTSpecial Weather StatementRNKAlleghany32 min
Dec 29, 6:57 PM ESTSpecial Weather StatementRNKStokes, Surry33 min
Dec 29, 6:06 PM ESTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, Carroll, Craig, Floyd and 6 more24 min
Dec 29, 6:50 PM ESTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, City of Covington, City of Roanoke, City of Salem25 min
Dec 29, 5:37 PM ESTSpecial Weather StatementRNKGreenbrier, Monroe23 min

Nearby

Wind Advisories in Virginia, 2024Wind Advisories in West Virginia, 2024Wind Advisories in North Carolina, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.